What is Opioid-Induced Hyperalgesia?
Have you taken opiate painkillers only to find that your pain has gotten worse?
Opioid-Induced Hyperalgesia, or OIH, occurs when the use of opioids reduces the pain threshold and can manifest as opioid tolerance. Pain can become worse despite an increase in dose or escalation of use. The physiology behind this condition is not widely understood, and some medical professionals were initially skeptical of its origin. This paradoxical phenomenon poses a challenge for doctors, pain management specialists, anesthesiologists and other medical professionals trying to treat patients. It’s often hard for people to wrap their heads around the idea that medication prescribed to relieve pain is having the opposite effect. It creates an issue for doctors who may not be sure whether an increase in pain is related to hyperalgesia or if the injury, disease or condition has worsened.
Although, there may be many possible causes associated with hyperalgesia, It is thought to be the result of changes in the nerve pathways. Additionally, some clinical factors may also bring on opioid-induced hyperalgesia.
Some of these factors are:
- How fast an opioid dose progresses
- Continuous daily high doses of opioids
- An extended length of opioid use
Chronic pain conditions are widespread and provide quite a challenge for the medical community. Opioids such as hydrocodone, oxycodone, and morphine are often the drugs of choice for doctors and specialists treating severe acute and chronic pain resulting from some conditions. The use of these narcotic pain relievers can produce hyperalgesia or opioid-induced pain sensitivity. The continuous use of this class of medication can also lead to opioid tolerance.
Tolerance occurs when the body becomes accustomed to the drug and no longer responds to its intended effects. Traditionally, there were thoughts, which a decrease in analgesic effectiveness was caused by the development of tolerance or the progression of a disease or condition. Doctors are now coming to understand that this opioid-induced pain sensitivity can cause increased pain. In the case of OIH, it might make sense to increase the dosage to combat the pain, but the opposite is thought to be true. Tapering the dose may also work to reduce pain.
Some genetic factors have also shown to leave certain individuals more prone to opioid-induced hyperalgesia. It is essential to recognize the signs of opioid-induced hyperalgesia
- Increase sensitivity to in areas of the body beyond the site of injury.
- The constant progression of pain intensity, regardless of underlying cause.
- Increasingly popular location of pain discomfort.
Treating Opioid-Induced Hyperalgesia
Pain from OIH can be debilitating. Increasing the dose of an opioid medication can be dangerous. Additionally, high opioid prescriptions can lead to overdose and death. Once OIH is diagnosed, treatment options can include a reduction in dose, a rotating schedule for use or the introduction of adjunct medications. Although these might be a good option, it does not always work. Patients often cannot endure the opioid withdrawal discomfort or the level of pain caused by the hyperalgesia.
A successful approach to combat Opioid-Induced Hyperalgesia has been medical opioid detoxification. Withdrawal symptoms are eliminated with a rapid detox procedure because patients are under sedation. Heightened pain sensitivity during opioid therapy is a treatable condition. The Waismann Method of rapid detox can efficiently rid the body of opiates in a matter of hours. Patients with persisting pain due to various ailments can then explore non-narcotic pain therapies or alternative pain management practices.
Get Help with Opiate Addiction Now
Call us today to discuss how the Waismann Method can free you from your Opiate dependency and get your life back.
- Call (310) 205-0808 or (888) 987-HOPE (4673) during business hours. For more information about rapid detox treatment for prescription drug addiction
- Send us a confidential email.